Alert archive / Nebraska / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 173, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 1, 2015, 4:18 PM MDT for Morrill County, Nebraska. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2015, 4:18 PM MDT (22:18 UTC)
- Expired
- Aug 1, 2015, 5:00 PM MDT
- In force
- 42 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Morrill County, NE
The radar
The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -288 J/kg
- Mixed-layer LCL
- 2113 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:44 PM MDT, 34 minutes earlier.
Area forecast discussion, Aug 1, 3:44 PM MDT, 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 344 PM MDT SAT AUG 1 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 344 PM MDT SAT AUG 1 2015 CONVECTION HAS DEVELOPED THIS AFTERNOON OFF THE HIGHER TERRAIN...IN ADDITION TO THE SURFACE TROUGH THAT IS SITUATED ROUGHLY NEAR CHEYENNE TO CHADRON NEBRASKA. MODERATE INSTABILITY IS IN PLACE EAST OF THIS AREA WITH DEW POINTS IN THE LOW 50S TO LOW 60S UNDER FAIRLY STEEP LAPSE RATES. ONE STORM IN SOUTHERN SIOUX COUNTY PULSED VIGOROUSLY AT TIMES EARLIER THIS AFTERNOON...AND WOULD EXPECT THIS TO BE THE TREND THROUGH THE REST OF THE AFTERNOON WITH CONVECTION EAST OF THIS BOUNDARY. DEEP LAYER SHEAR ANALYSIS SHOWS ROUGHLY 30-40 KTS IN PLACE...SO SOME ORGANIZATION OF CONVECTION IS POSSIBLE BUT THE MAJORITY OF STORMS WILL REMAIN PULSEY IN NATURE WITH SOME HAIL...GUSTY WINDS AND MODERATE RAINFALL POSSIBLE OUT OF THE STRONGER ACTIVITY. A WEAK WAVE APPROACHING FROM THE NORTHWEST COULD KEEP A FEW STORMS GOING THROUGH SUNSET ALONG AND EAST OF THE LARAMIE RANGE...ESPECIALLY IN AREAS OF OUTFLOW BOUNDARY INTERACTION SO KEPT ISOLATED POPS FOR THESE AREAS THRU 03Z. OTHERWISE TONIGHT SHOULD REMAIN DRY AND MILD. THE SFC BOUNDARY WILL PUSH EAST TONIGHT AS THE WAVE MOVES OVERHEAD...BUT YET ANOTHER SFC FRONT WILL DROP SOUTH ACROSS THE PLAINS SUNDAY AFTERNOON. AT THE SAME TIME...A STRONGER SHORTWAVE APPROACHING FROM THE SOUTHWEST WILL INDUCE STRONGER EAST- SOUTHEASTERLY WINDS AT THE SFC AND LLVL MOISTURE ADVECTION THROUGH THE DAY. THUS...WE ARE ONCE AGAIN EXPECTING ISOLATED SHOWERS AND THUNDERSTORMS IN THE AFTERNOON FOR THE MOUNTAINS AND THE WYOMING PLAINS AS THE FRONT PUSHES THROUGH AND WAVE APPROACHES FROM THE SOUTHWEST. THAT SHORTWAVE WILL MOVE OVERHEAD ON MONDAY...BRINGING WITH IT A MARKED INCREASE IN MONSOONAL MOISTURE. PERHAPS WILL SEE SHOWERS/STORMS INITIATE EARLIER IN THE DAY AND WITH A BROADER COVERAGE OF ACTIVITY ACROSS THE CWA. LOOKING AT MODERATE TO HEAVY RAINFALL RATES FROM THIS ACTIVITY. WITH THE VERY DRY ANTECEDENTCONDITIONS WEST OF THE LARAMIE RANGE AND ACROSS CONVERSE/NIOBRARA COUNTIES...NOT ANTICIPATING ANY SIGNIFICANT FLOODING ISSUES HERE. AREAS FURTHER SOUTH AND EAST...WILL HAVE TO WATCH FOR THE POSSIBILITY OF FLASH FLOODING IN AREAS THAT SEE HEAVIER RAINFALL OVER THE NEXT COUPLE OF DAYS WHICH COULD SATURATE SOILS. .LONG TERM...(TUESDAY THROUGH SATURDAY) ISSUED AT 344 PM MDT SAT AUG 1 2015 MODELS ARE IN A LITTLE BETTER AGREEMENT TODAY IN THE LONG TERM...BUT STILL STRUGGLING WITH THE TIMING OF SHORT WAVE ENERGY EMBEDDED IN THE WEST TO NORTHWEST FLOW ALOFT. ALL MODELS NOW INDICATE A FLATTER RIDGE COMPARED TO THE LAST FEW DAYS...WITH WEAK SHORTWAVE DISTURBANCES MOVING ACROSS THE AREA. TUESDAY APPEARS TO BE FAVORABLE FOR SCATTERED COVERAGE OF SHOWERS AND TSTORMS THROUGH THE AFTERNOON OVER THE HIGH PLAINS...SO KEPT POP ON THE HIGH SIDE ALONG AND EAST OF I25. THE GFS AND ECMWF SHOW A PAIR OF STRONGER DISTURBANCES ON WEDNESDAY AND THURSDAY...AS A COOL FRONT ACCELERATES SOUTHWARD ACROSS THE HIGH PLAINS BRINGING COOLER TEMPERATURES TO THE REGION. KEPT POP LOW DURING THE WEDNESDAY- THURSDAY TIME PERIOD BECAUSE OF THE TIMING OF THE FRONT AND ASSOCIATED DISTURBANCE ALOFT...WHICH ALL MODELS SHOW MOVING EAST OF THE FORECAST AREA BY THE AFTERNOON. THIS WOULD PUT MOST OF SOUTHEAST WYOMING UNDER THE MIDLEVEL SUBSIDENCE REGION BEHIND THE TROUGH AXIS...WHICH IS NOT FAVORABLE FOR WIDESPREAD CONVECTION. HOWEVER...THIS MAY CHANGE IN THE NEAR FUTURE IF MODEL SOLUTIONS TREND A BIT MORE PROGRESSIVE. THE GFS AND ECMWF SOLUTIONS ARE SIMILAR DURING THE MIDDLE OF THE WEEK...BUT THE ECMWF IS FAR MORE WET...SHOWING LARGE AMOUNTS OF QPF EAST OF I25. FOR LATE IN THE WEEK AND EARLY NEXT WEEKEND...MODELS ARE IN REASONABLE AGREEMENT SHOWING AN UPPER LEVEL RIDGE AXIS MOVING ACROSS THE FRONT RANGE...EXTENDING FROM COLORADO NORTHWARD INTO SOUTHERN CANADA. ONCE THIS RIDGE AXIS PUSHES A BIT FURTHER EAST...EXPECT A GREATER COVERAGE OF THUNDERSTORMS BY NEXT WEEKEND AS SOME MONSOON MOISTURE BEGINS TO ADVECT NORTHWARD. && .AVIATION...(FOR THE 18Z TAFS THROUGH SUNDAY MORNING) ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED ONCE AGAIN THIS AFTERNOON FOR AIRPORTS EAST OF THE LARAMIE RANGE. GREATEST CONCENTRATION WILL BE IN THE NEBRASKA PANHANDLE. IT WILL BE MAINLY DRY WEST OF THE LARAMIE RANGE TODAY WITH RELATIVELY LIGHT WINDS AND VFR CONDITIONS. && .FIRE WEATHER... ISSUED AT 344 PM MDT SAT AUG 1 2015 HUMIDITIES HAVE DROPPED INTO THE LOW TO MID TEENS THIS AFTERNOON WEST OF A LINE FROM CHEYENNE-CHADRON. A FEW GUSTS AROUND 20 MPH ARE OCCURRING ACROSS THIS AREA AS WELL...WITH THE STRONGEST WINDS IN THE NORTH SNOWY RANGE FOOTHILLS. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED OVER THE HIGH COUNTRY AND ALONG THIS BOUNDARY...WITH LIGHT RAINFALL LIKELY IN THE MOUNTAINS AND MORE MODERATE RAINFALL RATES ACROSS THE PLAINS. MONSOONAL MOISTURE WILL MOVE IN FOR MONDAY AND TUESDAY WITH HIGHER HUMIDITIES AND INCREASED CHANCES FOR AFTERNOON AND EVENING THUNDERSTORMS. WARMER AND DRIER WEATHER WILL PREVAIL FOR WEDNESDAY THROUGH FRIDAY. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM...RJM LONG TERM...TJT AVIATION...TJT FIRE WEATHER...RJM
Hazardous weather outlook, Aug 1, 3:54 PM MDT, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 354 PM MDT SAT AUG 1 2015 WYZ101>119-022200- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 354 PM MDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH EARLY THIS EVENING FOR AREAS ALONG AND EAST OF THE LARAMIE RANGE IN SOUTHEAST WYOMING. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED MUCH OF THE PERIOD AS MONSOON MOISTURE RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-019>021-054-055-095-096-022200- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 354 PM MDT SAT AUG 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON FOR AREAS IN THE CENTRAL AND SOUTHERN NEBRASKA PANHANDLE. A STORM OR TWO IN EAST-CENTRAL PORTIONS OF THE PANHANDLE COULD DROP LARGE HAIL AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED MUCH OF THE PERIOD AS MONSOON MOISTURE RETURNS TO THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR EAST-CENTRAL PORTIONS OF THE PANHANDLE.
In the hours before
Special weather statement, Aug 1, 1:49 PM MDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 149 PM MDT SAT AUG 1 2015 NEZ003-096-012015- SOUTH SIOUX NE-BOX BUTTE NE- 149 PM MDT SAT AUG 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX AND WESTERN BOX BUTTE COUNTIES UNTIL 215 PM MDT... AT 149 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES SOUTH OF AGATE BED NATIONAL MONUMENT...OR 24 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTHEAST AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX AND WESTERN BOX BUTTE COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4221 10379 4229 10369 4219 10344 4204 10365 TIME...MOT...LOC 1949Z 319DEG 10KT 4222 10369 MAZUR
Special weather statement, Aug 1, 2:22 PM MDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 222 PM MDT SAT AUG 1 2015 NEZ096-012100- SOUTH SIOUX NE- 222 PM MDT SAT AUG 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX COUNTY UNTIL 300 PM MDT... AT 222 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES NORTH OF LAKE ALICE...OR 18 MILES NORTH OF SCOTTSBLUFF...MOVING SOUTH AT 10 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN SIOUX COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4217 10377 4221 10360 4201 10341 4201 10374 TIME...MOT...LOC 2022Z 338DEG 10KT 4213 10367 HAHN
Special weather statement, Aug 1, 3:05 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 305 PM MDT SAT AUG 1 2015 NEZ003-012145- BOX BUTTE NE- 305 PM MDT SAT AUG 1 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOX BUTTE COUNTY UNTIL 345 PM MDT... AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BEREA...OR 13 MILES NORTHWEST OF ALLIANCE...MOVING EAST AT 15 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STRONG THUNDERSTORM WILL BE NEAR... WILD HORSE BUTTE AROUND 325 PM MDT. THIS THUNDERSTORM WILL IMPACT HIGHWAY 2 BETWEEN BEREA AND HEMINGFORD AND HIGHWAY 385 BETWEEN BEREA AND HIGHWAY 7E. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4220 10306 4229 10309 4243 10275 4220 10275 TIME...MOT...LOC 2103Z 249DEG 19KT 4227 10301 HAHN
Special weather statement, Aug 1, 3:34 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
334 PM MDT SAT AUG 1 2015
NEZ021-012215-
MORRILL NE-
334 PM MDT SAT AUG 1 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MORRILL COUNTY UNTIL
415 PM MDT...
AT 333 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES EAST OF ANGORA...OR 18 MILES SOUTH OF ALLIANCE...MOVING EAST
SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MORRILL COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4167 10264 4175 10298 4192 10295 4194 10269
4185 10267 4176 10267 4174 10265
TIME...MOT...LOC 2133Z 276DEG 18KT 4183 10287
JAMSKILocal storm report, Aug 1, 4:13 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
413 PM MDT SAT AUG 01 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 7 NE BRIDGEPORT 41.74N 103.00W
08/01/2015 M1.50 INCH MORRILL NE TRAINED SPOTTER
&&
MAZURThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 1:49 PM MDT | Special Weather Statement | CYS | Sioux | 26 min |
| Aug 1, 2:22 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 38 min |
| Aug 1, 3:05 PM MDT | Special Weather Statement | CYS | Box Butte | 40 min |
| Aug 1, 3:34 PM MDT | Special Weather Statement | CYS | Morrill | 41 min |
| Aug 1, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 33 min |
| Aug 1, 4:37 PM MDT | Severe Thunderstorm Warning | CYS | Morrill | 38 min |
| Aug 1, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Morrill | 47 min |
| Aug 1, 5:18 PM MDT | Special Weather Statement | CYS | Cheyenne | 42 min |
| Aug 1, 5:39 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.